Author of parenting books blogs about raising children and health issues.
Acetaminophen linked to asthma in babies
New study finds link between acetaminophen use in infants and the development of asthma later in childhood.
Mon, Nov 12, 2012 at 2:00 PM
Giving a baby acetaminophen in her infancy will greatly increase her risk of developing asthma
in her preschool years.
This is according to a Danish study that was recently published in the Journal of Allergy and Clinical Immunology.
The study followed 411 Danish children and found that a child's risk of developing asthma-like symptoms
, which were defined as recurrent bouts of wheezing, breathlessness or coughing, increased by 28 percent for each doubling in the number of days the child received acetaminophen — otherwise known as Tylenol — as a baby.
The study's authors were quick to point out that the statistical link alone does not prove causation. But they would encourage further research into a "plausible biological mechanism" by which acetaminophen could promote asthma. In other words, it's possible that the acetaminophen use itself doesn't cause asthma but that it causes some type of bodily reaction that in turn leads to asthma.
It's also interesting to note that the increased risk disappeared by the time the children were 7 years old. By that age, 14 percent of the children in the study had asthma, and the risk was the same regardless of whether or not the children had been given acetaminophen as babies.
The opinions expressed by MNN Bloggers and those providing comments are theirs alone, and do not reflect the opinions of MNN.com. While we have reviewed their content to make sure it complies with our Terms and Conditions, MNN is not responsible for the accuracy of any of their information.